Funnel Cloud, Barnes
- When
- August 4, 4:35 PM CST
- Where
- Barnes County, 0.69 mi N of Dazey
- Reported by
- Public
- Coordinates
- 47.190, -98.200
The funnel lasted for two to three minutes.
By the afternoon of the 4th, a weak surface boundary set up along a line from Roseau (MN) to Hillsboro to Valley City. Although there was fairly light surface convergence along this line, it did become fairly unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the afternoon of the 4th, a weak surface boundary set up along a line from Roseau (MN) to Hillsboro to Valley City. Although there was fairly light surface convergence along this line, it did become fairly unstable. Just enough upper level support came along to generate scattered thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 4, 1:50 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 250 PM CDT THU AUG 4 2011 .SHORT TERM... /TONIGHT THROUGH SUN/ MAIN FORECAST CHALLENGES FOR THE SHORT TERM PERIOD WILL BE SHOWERS/TSTM POTENTIAL THIS EVENING AND THEN CENTERED AROUND A STRONG SYSTEM THAT MAY PRODUCE HEAVY RAIN ON SATURDAY. FOR THE SATURDAY SYSTEM...THERE ARE STILL SOME SLIGHT DIFFERENCES IN STRENGTH OF SYSTEM AND PLACEMENT OF HEAVIEST RAINFALL...THUS WILL NOT BE ISSUING HEADLINE WITH THIS PACKAGE. A FORECAST BLEND WAS USED FOR THIS FCST. TONIGHT...SFC OBS SHOWING A WEAK BNDRY ALONG A ROSEAU TO HILLSBORO TO VALLEY CITY LINE. ALTHOUGH FAIRLY LIGHT WINDS...RUC CONTINUES TO SHOW SOME WEAKLY NEGATIVE SHOWALTERS ALONG THIS NARROW BAND OF MAINLY MID LEVEL CLOUDS. WATER VAPOR ALSO SHOWING A WEAK VORT IN SW NORTH DAKOTA MOVING ACROSS THE AREA. WILL KEEP A CHANCE FOR TSTMS THROUGH 03Z. WINDS ALSO EXPECTED TO BECOME VERY LIGHT BY MORNING...AT WHICH DEWPOINT DEPRESSIONS WILL BE AROUND 2 TO 3 DEG. NO MENTION OF FOG...BUT WILL NEED TO MONITOR IF WINDS BECOME LIGHT AFT MIDNIGHT. FRI AND FRI NIGHT...A STRONG SYSTEM WILL CONTINUE TO DEVELOP AND MOVE INTO CENTRAL NORTH DAKOTA AFTER MIDNIGHT FRI NIGHT. SHOULD SEE RAIN SHOWERS AND PROBABLY SOME THUNDERSTORMS DEVELOP IN WESTERN ZONES AFTER MIDNIGHT...BUT MAIN SHOW WILL BE ON SATURDAY. THERE IS A BOUNDARY SETTING UP ACROSS THE FA FRI AFTN...AND MODELS ARE GENERATING SOME PRECIP IN WRN MN...HOWEVER WITH MAIN LOW WELL WEST...WILL CONTINUE DRY POPS FOR FRI AFTN. SAT...A WELL DEVELOPED LOW WILL MOVE INTO OUR WESTERN ZONES SAT MORNING AND ACROSS THE SOUTHERN VALLEY BY LATE SAT AFTN. WHILE MODELS DIFFER ON STRENGTH OF THE ASSOCIATED SHARP UPPER WAVE...THERE IS AN INCREASING CHANCE FOR HEAVY RAINFALL ACROSS PORTIONS OF THE FORECAST AREA. THE TIMING OF THE HEAVIEST RAINFALL NOW APPEARS TO BE SATURDAY MORNING FOR THE SHEYENNE BASIN AND SAT AFTN FOR THE RED RIVER VALLEY. A MODEL BLEND AND THE LATEST HPC GUIDANCE CONTINUE TO SHOW THE UPPER SHEYENNE RIVER BASIN AS A POTENTIAL TARGET FOR THE HEAVIEST RAINFALL...BUT MOST OF EAST CENTRAL AND NORTH EAST NORTH DAKOTA IS AT RISK. THE BEST UPPER LEVEL DIVERGENCE APPEARS TO BE FROM THE DVL LAKE BASIN THROUGH THE NORTHERN VALLEY. IN GENERAL THE NAM AND GEM CONTINUE TO BE SLIGHTLY FURTHER IN PLACEMENT OF THE HIGHEST QPFS THAN THE GFS...AND THE ECMWF CONTINUES TO BE THE WEAKEST WITH THE INTENSITY OF THE WAVE AND SFC LOW. THUS WITH SOME UNCERTAINTY ON PLACEMENT OF THE GREATEST QPF AMOUNTS...NO HEADLINES AT THIS POINT...BUT THINK THE UPPER SHEYENNE AND DVL LAKE BASIN COULD REALISTICALLY SEE AREAL AVERAGES OF 1 TO 2 INCHES WITH LOCALIZED RAINFALL AMOUNTS OF 3 TO 4 INCHES. PWATS ACROSS THE AREA ARE AROUND 1.5 TO 2 INCHES...ABOUT THREE QUARTERS OF AN INCH LOWER THAN THE LAST SYSTEM LIKE THIS WHICH YIELDED AREAS OF 5 TO 6 INCHES. SAT NIGHT INTO SUN...SYSTEM WILL PULL OUT OF EASTERN ZONES SAT NIGHT INTO EARLY SUN MORNING AND SHOULD BRING IN SOME DRIER WEATHER FOR SUNDAY...WITH HIGHS IN THE MID TO UPPER 70S. .LONG TERM... /SUN NIGHT THROUGH THU/ THE FIRST PART OF THE UPCOMING WEEK LOOKS COOLER THAN NORMAL...PARTICULARLY TUESDAY. WHILE THERE ARE DIFFERENCES IN TIMING...THE MODELS INDICATE AN UPPER LEVEL LOW WILL TRACK ACROSS SOUTH CENTRAL CANADA EARLY NEXT WEEK WITH AN ASSOCIATED SURFACE LOW SOMEWHERE IN SOUTHERN MANITOBA AND ONTARIO. THE LOW AND THE ASSOCIATED COLD FRONT COULD BRING SHOWERS AND THUNDERSTORMS TO EASTERN ND AND NORTHWESTERN MINNESOTA. THE 12Z GFS IS CONSIDERABLY SLOWER THAN THE 12Z ECMWF, SO WILL NEED TO NARROW DOWN THE TIMING IN THE COMING DAYS. HIGH PRESSURE AND COOL AIR SHOULD FOLLOW AROUND TUESDAY. THERE WILL BE SOME SLIGHT TEMPERATURE RECOVERY WEDNESDAY. && .AVIATION... A COOL FRONT SLOWLY MAKING ITS WAY SOUTH SHOULD STALL ALONG A LINE NEAR JAMESTOWN TO BEMIDJI THIS EVENING AND OVERNIGHT. EXPECT THE LIGHT SW WINDS SOUTH OF THE FRONT AND LIGHT NW WINDS NORTH OF THE FRONT TO WEAKEN AND BECOME VARIABLE THIS EVENING. THERE IS A SLIGHT CHANCE OF SHOWERS AND STORMS ALONG THE BOUNDARY THROUGH EARLY THIS EVENING WHICH COULD AFFECT KDVL...KGFK...KTVF...OR KBJI. LIGHT WINDS AND HIGH CLOUDS TONIGHT WILL CONTINUE THROUGH TOMORROW MORNING. && .HYDROLOGY... MINOR TO MODERATE FLOODING CONTINUES AND IS FORECASTE ALONG STRETCHES OF THE RED RIVER...NORTH DAKOTA AND MINNESOTA TRIBUTARIES. THERE IS THE POSSIBILITY OF THUNDERSTORMS AND HEAVY RAINFALL LATE FRIDAY NIGHT INTO SATURDAY. THE FAVORED LOCATION FOR HEAVY RAINFALL AT THIS TIME APPEARS TO BE ACROSS THE DEVILS LAKE AND SHEYENNE RIVER BASINS. DEPENDING ON WHERE AND HOW MUCH RAIN FALLS...ESPECIALLY IN SATURATED AREAS...MAY RESULT IN SIGNIFICANT CHANGES TO THE RIVER FORECASTS. PLEASE REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR MORE DETAILS ON THIS WEEKEND EVENT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/GROCHOCINSKI/HOPKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 643 AM CDT THU AUG 4 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 643 AM CDT THU AUG 4 2011 ...SIGNIFICANT RAINFALL POSSIBLE LATE FRIDAY NIGHT THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TODAY GENERALLY ALONG AND NORTH OF HIGHWAY 2. ANY STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. MINOR TO MODERATE FLOODING IS ONGOING ACROSS A FEW RIVER FORECAST POINTS ACROSS THE SOUTHERN RED RIVER VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MORE SIGNIFICANT RAIN EVENT IS POSSIBLE ACROSS THE REGION LATE FRIDAY NIGHT THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN DAKOTAS FRIDAY EVENING REACHING THE REGION LATE FRIDAY NIGHT AND CONTINUING SATURDAY. IN ADDITION TO THE POSSIBILITY OF SEVERE STORMS...HEAVY RAINFALL WILL ALSO BE A THREAT. THE HEAVY RAIN THREAT NOW LOOKS TO BE MORE ON SATURDAY. MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS A FEW RIVER FORECAST POINTS ACROSS THE SOUTHERN RED RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MAINLY SATURDAY.
The Fargo/Grand Forks radar (KMVX), 76 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
3 funnel cloud, 1 hail. Local standard time, as filed.
The funnel lasted for two to three minutes.
The funnel was observed just south of Luverne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319999, 320000, 320002, 320001.